Seek immediate medical attention if you have overdosed on Fragmin (dalteparin). If someone takes too much of this medication, the effects can be quite serious, potentially increasing the risk of dangerous internal bleeding. Possible treatment options may include administering an antidote and treating any problems that occur due to the overdose.
Can You Take Too Much Fragmin?Fragmin® (dalteparin sodium) is a prescription anticoagulant medication. As with most medications, it is possible to take too much Fragmin. As you might predict, an overdose with this medication increases the risk of dangerous bleeding.
Symptoms of an OverdoseIn cases of a mild Fragmin overdose, it is possible that no symptoms may occur. Bleeding (including dangerous internal bleeding) is most likely to occur when large amounts of this medication are taken. Symptoms that may occur include but are not limited to:
- Easy bruising
- Cuts or scrapes that are slow to stop bleeding
- Black, tarry stools; bright-red blood in the stool; or vomiting of blood (signs of gastrointestinal bleeding)
- Signs of bleeding in the brain, such as vision or speech changes, weakness or numbness in an arm or leg, or a severe headache.
Treatment for a Fragmin OverdoseThe anticoagulant effects of Fragmin can be largely (but not entirely) reversed by a medication known as protamine sulfate. Treatment with protamine must be undertaken with great care, as the drug may sometimes cause dangerously low blood pressure (hypotension) or life-threatening allergic reactions.
Of course, treatment for a Fragmin overdose will also consist of treating any of the symptoms and problems that occur as a result of the overdose. This type of treatment must be individualized for each person, according to the particular situation.
It is important that you seek prompt medical attention if you believe you may have overdosed on Fragmin.